Response of hemorrhagic bullous skin lesions of the breast secondary to primary systemic amyloidosis to a five-drug combination chemotherapy: a case report and review of the literature
1 Division of Hematology/Oncology, Brookdale University Hospital & Medical Center, Brooklyn, NY, 11212, USA
2 Department of Family Practice, Brookdale University Hospital & Medical Center, Brooklyn, NY, 11212, USA
3 Department of Ear Nose and Throat, Brookdale University Hospital & Medical Center, Brooklyn, NY, 11212, USA
Experimental Hematology & Oncology 2012, 1:19 doi:10.1186/2162-3619-1-19Published: 13 August 2012
Two major types of amyloidosis are primary amyloidosis or amyloid light chain amyloidosis and secondary amyloidosis. Although amyloidosis involves a variety of organ systems including skin, the occurrence of bullous skin lesions is rare. Little is known about the mechanism of blister formation. These blisters are often hemorrhagic and typically occur in the oral mucosa. Only a few case reports have described skin involvement in systemic amyloidosis. The manifestation of bullous lesions on the breast in association with primary amyloidosis has not been previously reported. Therefore, we report a case of cutaneous hemorrhagic bullous of the breast secondary to primary systemic amyloidosis, which may be important for medical oncologists to be aware of this uncommon presentation of plasma cell dysrasias. Furthermore, this case only partially responded to the commonly used multiple myeloma-type regimen, the skin lesions responded completely to a five-drug combination chemotherapy regimen, utilizing immunomodulators, liposomal doxorubicin, cyclophosphamide, bortezomib, and dexamethasone, suggesting that a more aggressive modality of chemotherapy may be necessary to treat such cases.